Alert archive / North Carolina / Tornado Warnings in 2003
Tornado Warning 17, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 2, 2003, 8:39 PM EDT for Gates County, North Carolina; City of Suffolk, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 8:39 PM EDT (00:39 UTC)
- Expired
- Jul 2, 2003, 9:10 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Gates County, NC, City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 49 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 7:50 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
733 WFUS51 KAKQ 030039 TORAKQ NCC073-VAC800-030110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 839 PM EDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... GATES COUNTY IN NORTHEAST NORTH CAROLINA CITY OF SUFFOLK IN SOUTHEAST VIRGINIA * UNTIL 910 PM EDT * AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER TOPSY...MOVING NORTHEAST AT 25 MPH. * THE STORM PRODUCING THE TORNADO WILL BE NEAR... DORT AND BUCKLAND AROUND 840 PM... REYNOLDSON AND CLEOPUS AROUND 845 PM... SOMERTON AND DRUM HILL AROUND 850 PM... WHALEYVILLE AROUND 855 PM... HOLLAND AND ELWOOD AROUND 900 PM... LUMMIS AND NURNEY AROUND 905 PM... TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER. LAT...LON 3650 7700 3638 7683 3669 7648 3683 7669 $$ HURLEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 4:40 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 2, 4:40 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EST WED JUL 2 2003 REMNANTS OF BILL EVOLVED A BIT DIFFERENTLY THAN PAST GDNC SUGG...WTH LESS RAIN OVR OUR AREA. LLVL BNDRY IN NC AND SRN/SWRN VA PLAYED A SGNFCNT ROLE...AS HEAVIEST RAIN CONCENTRATED IN ERN NC. RADAR IN TROPICAL Z-R OVERESTIMATED THE RAIN...AND WL BE RETURNED TO DEFAULT Z-R LTR THIS AFTN...WTH CNVCTN IN CNTRL NC TRACKING TWD SE VA AND NE NC. AREA PROFILERS SHOW A WSHFT BNDRY THRU MIDLVLS FROM CLT TO RDU TO RIC...WHCH IS PROVIDING SOME OF THE FRCG RESULTING IN THE CURRENT CNVCTN IN CNTRL NC. SOME BNDRY LYR WND CNVRGNC ALSO OVR NC. UPR SYSTEM STILL TRACKING STDLY E...SO CNVCTN SHUD TRACK INTO SE VA AND NE NC THS EVE...BUT WL LKY BE WEAKENED. SOME LOCALLY HVY DOWNPOURS PSBL IN CNVCTN. PTCHS OF -RA CONT TO FORM WITHIN THE UPR DEFORMATION ZONE...SO OCNL -RA MOST AREAS OVRNGT...BECOMING LESS WDSPRD AFTER MIDNIGHT...AND AGN...CHCS FOR TSTMS SE VA AND NE NC. FLOOD THREAT IN WATCH AREA HAS DIMINISHED...SO WATCH WL BE DROPPED. MAIN CONCERN NOW BECOMES THE EVENTUAL TRACK OF THE CNTR OF THE SFC LOW...AND THE TIMING. DURG THE DAY THU...SOME OF THE MIDLVL DRYING WL PROMOTE SOME THINNING AND BRKG OF THE CLOUD CVR...ESPCLY IN THE AFTN...AND WTH THE MOISTURE IN PLC...PLUS THE ENHNCD LLVL CNVRGNCV ASSOC WTH THE CNTR OF THE SFC LOW...CNVCTN WL FORM IN SRN VA AND NRN NC...AND WL TRACK TO CSTL VA/MD. LOCALIZED HVY RAIN IN TSTMS SUGG THREAT FOR LOCALIZED FLOODING TMRW...BUT THREAT NOT WIDESPREAD ENUF FOR NEW FLOOD WATCH...BUT WORDING IN FCST WL SUGG LOCALLY HEAVY DOWNPOURS. CLOUDS AND PRECIP EXIT TMRW AFTN/EVE...AND DEEP DOWNSLOPE FLO TAKES OVR FRI. GDNC SUGG THERMALLY INDUCED SFC TROF OVR THE AREA FOR ISOLD TSTMS FRI AFTN/EVE...BUT TOO ISOLD FOR MNTN IN FCST. TEMPS RCHG LWR/MID 90S WTH HEAT INDICES ARND 100 FOR THE 4TH OF JULY. GDNC STILL TRYING TO RESOLVE A WK SFC BNDRY PTNLY TRACKING INTO THE AREA SAT NGT THRU SUN AFTN...BUT UPR FLO VRY ZNL...AND UPR CONFLUENCE STILL SEEMS QUITE WK TO SUPPORT A SFC BNDRY TRACKING FAR ENUF S. H8 TEMPS NOT FCSTS TO FALL MUCH EITHER. NOT ADDING RAIN CHANCES DURG THE WEEKEND UNTIL EVOLUTION MORE APPARENT. QUITE A SPECTRUM OF GDNC FOR MON THRU WED AS WELL...SO WTH SUCH UNCERTAINTY...NO CHGS FOR THIS TIME PD EITHER. ON CSTL WTRS...CURRENT WNDS IN NC WTRS AND SRN VA WTRS APPCHG SCA...SO MINIMAL SCA WNDS PTNLY THIS EVENING IN NC AND SRN VA WTRS FOR WNDS. INCRSG WNDS OFF VA/NC WL KICK SEAS TO NR 5 FT...AGN MINIMAL. SBY 71 79 66 91 / 100 60 30 10 OXB 70 76 67 85 / 100 60 30 10 ECG 73 81 70 89 / 80 40 30 10 ORF 73 82 72 91 / 80 40 30 10 PHF 72 81 70 94 / 80 40 10 10 AKQ 72 80 69 94 / 80 40 10 10 RIC 71 81 69 93 / 80 40 10 10 FVX 69 81 67 94 / 80 40 10 10 .AKQ... .MD...SMALL CRAFT ADVSY ATLC WTRS. .NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT AND CURRITUCK SOUND. .VA...SMALL CRAFT ADVSY ATLC WTRS AND CHES BAY FROM SMITH PT TO CAPE HENRY. NS
Hazardous weather outlook, Jul 2, 5:40 AM EDT, 14 hours 59 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT WED JUL 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR TODAY INTO THURSDAY MORNING FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA...AND NORTHAMPTON COUNTY OF NORTHEAST NORTH CAROLINA. RAIN ASSOCIATED WITH THE REMNANTS OF BILL COULD BE HEAVY AT TIMES LATER THIS MORNING INTO EARLY TONIGHT...POSSIBLY PRODUCING FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 2, 4:24 PM EDT, 4 hours 15 minutes before
NCZ012>017-030>032-102-VAZ081-087>098-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 424 PM EDT WED JUL 2 2003 ...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE IN SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA OVERNIGHT... THE REMNANTS OF TROPICAL STORM BILL WILL TRACK EAST FROM THE WESTERN CAROLINAS TO COASTAL VIRGINIA THIS EVENING...THEN MOVE OFF THE DELMARVA THURSDAY. THUNDERSTORMS OVER CENTRAL NORTH CAROLINA LATE THIS AFTERNOON WILL TRACK INTO SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA THIS EVENING. LOCALLY HEAVY DOWNPOURS WILL RESULT IN RAINFALL UP TO 2 INCHES...BUT A GENERAL HALF INCH TO INCH OF RAIN IS LIKELY OVER SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA. HAMPTON ROADS AND NORTHEAST NORTH CAROLINA CAN EXPECT SHOWERS AND SCATTERED THUNDERSTORMS TO CONTINUE OVERNIGHT AND THURSDAY...AS AN OLD FRONTAL BOUNDARY SLOWLY TRACKS NORTH THROUGH THE AREA...AND THE CENTER OF THE REMNANTS OF BILL...TRACK THROUGH LATER TONIGHT AND THURSDAY MORNING. SCATTERED THUNDERSTORMS ARE ALSO LIKELY OVER THE LOWER MARYLAND EASTERN SHORE THURSDAY WHEN THE CENTER OF THE REMNANTS OF BILL TRACK NEAR THE DELMARVA. SCATTERED THUNDERSTORMS IN ALL AREAS TOMORROW MAY PRODUCE LOCALLY OVER 3 INCHES OF RAIN. EVEN THOUGH WIDESPREAD HEAVY RAIN IS NOT EXPECTED...LOCALIZED FLOODING CAN OCCUR IN ANY THUNDERSTORMS OVERNIGHT THROUGH THURSDAY. RAINFALL OF 3 OR MORE INCHES OF RAIN CAN CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH AREAS OF STANDING WATER IF THE DEPTH IS UNKNOWN. FOR FURTHER WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:48 PM EDT | Special Marine Warning | AKQ | 57 min |
Nearby
Tornado Warnings in North Carolina, 2003Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.